Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 16, 2005, 5:27 PM EDT for Baraga County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2005, 5:27 PM EDT (21:27 UTC)
- Expired
- Jul 16, 2005, 6:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Marquette, MI
- Area
- Counties, with a storm outline in the text
County Baraga County, MI
The radar
The Marquette radar (KMQT), 50 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMQT 162128
SVRMQT
MIC013-162200-
/O.NEW.KMQT.SV.W.0039.050716T2127Z-050716T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
527 PM EDT SAT JUL 16 2005
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN
* UNTIL 600 PM EDT
* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF SKANEE...OR 18 MILES EAST
OF LANSE. THE STORM WAS MOVING NORTHEAST AT 10 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN BARAGA COUNTY
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES
WHEN ACCOMPANIED BY STRONG WIND GUSTS.
LAT...LON 4692 8805 4678 8805 4676 8802 4676 8800
4672 8800 4669 8805 4669 8807 4680 8824
4693 8809 4693 8806
$$
JLB2 follow-up statements
000
WWUS53 KMQT 162144
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
543 PM EDT SAT JUL 16 2005
MIC013-162200-
/O.CON.KMQT.SV.W.0039.000000T0000Z-050716T2200Z/
BARAGA MI-
543 PM EDT SAT JUL 16 2005
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARAGA COUNTY
UNTIL 600 PM EDT...
AT 543 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES
NORTHEAST OF MOUNT ARVON...OR 20 MILES EAST OF LANSE. THE SEVERE
THUNDERSTORM WAS MOVING NORTHEAST AT 10 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN BARAGA COUNTY
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES
WHEN ACCOMPANIED BY STRONG WIND GUSTS.
LAT...LON 4692 8805 4678 8805 4676 8802 4676 8800
4672 8800 4669 8805 4669 8807 4680 8824
4693 8809 4693 8806
$$
JLB000 WWUS53 KMQT 162150 SVSMQT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 549 PM EDT SAT JUL 16 2005 MIC013-162159- /O.CAN.KMQT.SV.W.0039.000000T0000Z-050716T2200Z/ BARAGA MI- 549 PM EDT SAT JUL 16 2005 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR BARAGA COUNTY... DOPPLER RADAR INDICATED THAT THE STORM HAS WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WARNINGS AND FORECASTS. $$ JLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:45 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 16, 4:45 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 445 PM EDT SAT JUL 16 2005 .DISCUSSION... ANOTHER WARM ONE ACROSS UPR MI THIS AFTN WITH TEMPS INTO THE LWR 90S MOST AREAS AWAY FM THE SHORES. MOISTURE HAS GRADUALLY INCREASED TODAY WITH DEWPOINTS IN THE 60S. RESULTANT SFC BASED INSTABILITY RUNNING TOWARD 1000 J/KG WITH MINIMAL CIN. THERE IS A WEAK SHORTWAVE TROUGH DRAPED ACROSS AREA AND THIS ALONG WITH THE INSTABILITY HAS KICKED OFF SOME THUNDERSTORMS ACROSS INTERIOR OF W HALF OF CWA. STORMS ARE VERY ISOLD BUT ARE PRODUCING LIGHTNING AND HEAVY DOWNPOURS. RUC INDICATES W CWA REMAINS WITHIN POSITIVE H85 THETA-E ADVECTION THIS EVENING AND THIS ALONG WITH DAYTIME HEATING WILL LIKELY KEEP THE THUNDERSTORMS GOING INTO EARLY EVENING. PLACED ISOLD POPS AS FAR EAST AS MARQUETTE TO MUNISING ALONG PROGGED THETA-E RIDGE BUT EVEN THAT COULD BE A STRETCH BASED OFF HOW STORMS THIS MORNING PROGRESSED. THETA-E ADVECTION INCREASES LATER TONIGHT IN NW WI AND H85 WINDS ALSO INCREASE. MAY SEE CONVECTION TRY TO SNEAK INTO W ZONES LATE TONIGHT WITH ELEVATED INSTABILITY BTWN 500-1000 J/KG AND CINH LESS THAN 20 J/KG BUT THINK MAIN AXIS WILL STAY JUST W SO KEPT DRY FCST OVERNIGHT IN MAINLY NEUTRAL VORTICITY ADVECTION PATTERN. ELEVATED CONVECTION LOOKS MORE POSSIBLE BY SUN MORNING ACROSS W TIER SO HAVE BROUGHT SOME SLIGHT CHANCE POPS INTO THOSE AREAS. AFTER LATE MORNING QUESTION IS WHETHER ANY SFC BASED CONVECTION WILL FORM IN AFTN. FROM A THERMODYNAMIC PERSPECTIVE T/TD OF 90/65 SUPPORTS CAPES BTWN 1500-2000 J/KG AND LITTLE CIN. FORECAST SOUNDINGS DO NOT LOOK AS CAPPED AS YOU WOULD THINK WITH SUCH WARM H85 TEMPS (AROUND +21C) SO THINK SOME CONVECTION IS POSSIBLE. NOT VERY MUCH IN WAY OF PVA (ONLY A WEAK SHORTWAVE IS PROGGED AHEAD OF PRIMARY SHORTWAVE TROUGH THAT MOVES ACROSS SUN NIGHT). FORECAST SOUNDINGS INDICATE THERE MAY BE ENOUGH DRY AIR IN MID LEVELS TO PROHIBIT CONVECTION AND SFC PATTERN IS NEUTRAL WITH MINOR CONVERGENCE PROGGED. STILL...THINK AT LEAST SOME PULSE TYPE CONVECTION IS POSSIBLE WITH THE HIGH CAPE AND SMALL CIN ENVIRONMENT...SO PLACED THIS IN GRIDS MAINLY INLAND ACROSS W HALF. INTERESTING THAT BETTER MID LEVEL FEATURE TO DRIVE CONVECTION WILL BE OVR N LWR MI (A BUNCH OF CONVECTION WITH THIS FEATURE TODAY)...BUT THINK E ZONES WILL BE STABILIZED BY S FLOW OFF LK MI TO PROHIBIT ANY CONVECTION THERE. TEMPS OTHER STORY...ESPECIALLY IF NO CONVECTION/CLOUD COVER DEVELOPS. H85 TEMPS AS WARM AS +23C OVR FAR W OFF GFS/NAM...WHICH WOULD YIELD MID-UPR 90S WITH FULL SUN. WILL HAVE TO WATCH THE HEAT INDEXES AS WELL. WILL MENTION IN HWOMQT. PRIMARY CHANCE OF RAIN ARRIVES OVERNIGHT SUN NIGHT AS VERY STRONG SHORTWAVE TROUGH FOR JULY PLOWS INTO UPR LAKES. H5 HEIGHT FALLS WITH THE FEATURE THIS MORNING IN WA WERE AROUND 100M...QUITE STRONG. UPR DIFFLUENCE AHEAD OF TROUGH LATER SUN NIGHT SHOULD SPUR ON HIGHER COVERAGE TO POPS ACROSS W WITH COVERAGE BECOMING MORE SCT FARTHER E AWAY FM BETTER LIFT FM PRIMARY SHORTWAVE WHICH LIFTS NE INTO ONTARIO. DO THINK SOME RAINFALL IS A GOOD BET FOR MOST CWA AS DEEP LAYER Q-VECTOR CONVERGENCE INTERACTS WITH PWATS INCREASING TOWARD 1.75 INCHES. LATER FCSTS WILL LIKELY NEED TO INCREASE POPS ACROSS W FOR SUN NIGHT. CHANCY POPS SEEM FINE E HALF. VERY MILD NIGHT WITH MINS IN UPR 60S TO AROUND 70 WITH SFC FRONT CLOSING IN FM W. CONTINUE TO CARRY CHANCE POPS AS FRONT CROSSES INTO EARLY AFTN. MAIN STORY WILL THEN QUICKLY TURN TO A VERY DIFFERENT WX REGIME...AT LEAST BRIEFLY. TROUGH PUSHES THROUGH BY LATE AFTN. NAM/GFS SHOW STRONG COLD AIR ADVECTION WITH H85 TEMPS DOWN TO AROUND +4C BY 00Z TUE AS THERMAL TROUGH ROTATES ACROSS LATE MON AFTN INTO MON NIGHT MAY SEE SOME INSTABILITY SHOWERS...ESPECIALLY IF ANY LINGERING SHORTWAVE ARE PINWHEELING THROUGH AS GFS/NAM INDICATES. STRONG W WINDS WILL REVISIT REGION FOR FIRST TIME IN A WHILE TOO WITH BLYR WINDS INCREASING TO 30KT IN AFTN. TIGHT CYCLONIC FLOW FOLLOWED BY HIGH PRES BUILDING IN WILL LIKELY LEAD TO VERY WINDY CONDITIONS ON KEWEENAW. MAY NEED A HEADLINE FOR THAT...BUT FOR RIGHT NOW WENT 20-30MPH IN GRIDS. EXTENDED (TUE THROUGH SAT)...PERIOD WILL START OFF BLO NORMAL AS UPR LAKES IS WITHIN WAKE OF STRONG TROUGH THAT PASSES THROUGH MON. H85 DROPPING BLO 10C ON STIFF NW WINDS IF GFS COLD PUSH VERIFIES WOULD LEAD TO TEMPS IN THE 60S ALONG LK SUPERIOR TUE AFTN...BUT A MORE TEMPERATE SOLN LIKE 00Z ECMWF SUGGEST READINGS IN LWR 70S LAKESIDE AND AROUND 80 INLAND AND ALONG LK MI WITH NRLY WIND COMPONENT. BREAK FM RECENT PERSISTENT HEAT IS BRIEF THOUGH AS RETURN FLOW BOOSTS TEMPS BACK INTO THE UPR 80S INLAND ON WED...EXCEPT ALONG LK MI WHERE 70S SHOULD BE COMMON. LK MI NOT QUITE AS MUCH AS A COOLING INFLUENCE NOW THANKS TO WATER TEMPS AOA 70F. ANOTHER FRONT MAKES RUN AT UPR LAKES BY LATE WED INTO THU. 06Z/12Z GFS BACKED AWAY FM AMOUNT OF HEIGHT FALLS WITH THE SYSTEM AND ARE MUCH LESS POTENT WITH FRONTAL BOUNDARY. THAT IS SIMILAR TO ECMWF/CANADIAN AND IS PREFERRED WITH ZONAL FLOW MORE LIKELY OVR N TIER AS BROAD/HOT W-E ORIENTED RIDGE HOLDS OVR MOST OF LWR 48. A SMALL CHANCE OF PCPN INTO W ZONES THU BEFORE ENERGY WITH SHORTWAVE TROUGH BEGINS TO SPLIT AND/OR DISSIPATE...A COMMON FATE FOR THESE SYSTEMS THIS SUMMER THUS FAR. MODELS DO AGREE THAT A LARGE HIGH PRES AREA WITH MUCH COOLER TEMPS WILL SPREAD ACROSS FOR FRI. TEMPS COULD BE UP TO 20F COOLER FRI THAN THU...ESPECIALLY EAST. AGAIN...LIKE WED...RETURN FLOW QUICKLY TRIES TO DEVELOP INTO SAT. BEST CHANCE OF PCPN SAT WOULD BE OVR SW AS WARM FRONT TAKES SHAPE TO THE W. TEMPS ON SAT SHOULD REMAIN AROUND NORMAL FOR MID JULY. COORD WITH APX AND GRB...THANKS. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && JLA
Hazardous weather outlook, Jul 16, 5:15 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 515 PM EDT SAT JUL 16 2005 MIZ001>007-009>014-084-085-171200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 515 PM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND SUNDAY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING WEST OF LINE FROM MUNISING TO ESCANABA...THEN ON SUNDAY OVER WESTERN UPPER MICHIGAN. THE STRONGEST STORMS WILL PRODUCE FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS. TEMPERATURES AWAY FROM LAKE MICHIGAN ON SUNDAY ARE EXPECTED TO REACH THE LOWER TO MIDDLE 90S. THESE READINGS COMBINED WITH THE INCREASING HUMIDITY WILL PRODUCE HEAT INDEX READINGS INTO THE UPPER 90S. WHERE IT DOES NOT RAIN...FIRE DANGER WILL REMAIN HIGH. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF OF UPPER MICHIGAN SUNDAY NIGHT...AND ACROSS CENTRAL UPPER MICHIGAN MONDAY MORNING. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS OVER WESTERN UPPER MICHIGAN MAY BECOME SEVERE SUNDAY NIGHT...PRODUCING LARGE HAIL AND DAMAGING WINDS. WEST WINDS COULD GUST AS HIGH AS 40 MPH MONDAY AFTERNOON. THERE IS AN INCREASED RISK OF RIP CURRENTS LATE MONDAY NIGHT INTO TUESDAY AFTERNOON FROM MUNISING TO GRAND MARAIS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AND SATURDAY...MAINLY OVER WESTERN UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY NIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) JLA
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.